Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 412, NWS Jackson, MS

August 3, 2002Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2002, 5:17 PM CDT for Sunflower County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2002, 5:17 PM CDT (22:17 UTC)
Expired
Aug 3, 2002, 6:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS54 KJAN 032217
SVRJAN
MSC133-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
516 PM CDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF MOORHEAD...MOVING WEST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR INVERNESS AT 525 PM CDT
  BE NEAR INDIANOLA AT 530 PM CDT

DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3334 9046 3356 9047 3354 9075 3330 9076

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT AUG 3 2002

EVENING CONCERNS...WEAK SHORT WAVE AND COOL POOL OF AIR OVER CENTRAL
ALABAMA PUSHING THUNDERSTORMS TOWARD THE EAST BOUNDARY OF
MISSISSIPPI. THE AIR OVER MISSISSIPPI IS MARGINALLY UNSTABLE BUT HAS
DRIED IN THE MID AND UPPER LEVELS. THIS SHORT WAVE MAY BE JUST THE
FORCING MECHANISM TO FIRE OFF THUNDERSTORMS OVER THE EASTERN ZONES
EARLY TONIGHT. WILL LEAVE SOME POPS IN FOR EAST AND SOUTHERN ZONES
TONIGHT. THERE IS ALSO A POSSIBILITY WITH THE DRIER AIR THAT ANY OF
THE THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE A MICROBURST. THIS
HAS BEEN MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

FOR SUNDAY AND MONDAY...A LOW IN THE CENTRAL GULF WILL BE AFFECTING
OUR WEATHER PATTERNS FOR THE NEXT COUPLE OF DAYS. THE ETA MOVES THE
LOW INTO SOUTHERN LOUISIANA BY MONDAY NIGHT AND THE AVN IS A BIT
SLOWER AND BRINGS IT INTO SOUTHERN MISSISSIPPI. THE ETA IS FAMOUS
FOR TURNING THESE LOWS FURTHER TO THE LEFT SO WILL GO WITH MORE OF A
AVN SOLUTION. WILL HAVE INCREASING POPS FOR MONDAY WITH HIGHEST POPS
IN THE SOUTHEAST. TEMPS ON SUNDAY WILL AGAIN BE IN THE MID 90S WITH
HEAT INDICES OF 105 TO 110. WILL LET MID SHIFT PUT HEAT INDICES
WORDING IN THERE FORECAST. RAIN ON MONDAY SHOULD HOLD TEMPS IN THE
LOWER 90S.

BEYOND MONDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION AND WE WILL
RETURN TO A PATTERN OF ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WITH NEAR NORMAL TEMPS.

JAN  74/94/74/92/72 1103
MEI  72/95/74/91/72 2114

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

02

In the hours before

Special weather statement, Aug 3, 2:08 PM CDT, 3 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SAT AUG 03 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI...GENERALLY SOUTH OF
A MAYERSVILLE TO COLUMBUS LINE. THUNDERSTORM COVERAGE WILL BE
ISOLATED. A COUPLE OF THE STORMS MAY BRIEFLY REACH SEVERE
LIMITS...CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65
MPH AND DIME SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES
AND VERY HEAVY RAIN.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND  STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

...SEASONAL THREATS...
HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH
TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT
TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE
100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY
IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID
LONG PERIODS IN THE SUN.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 3, 3:06 PM CDT, 2 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT SAT AUG 03 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
THE EASTERN HALF MISSISSIPPI... GENERALLY ALONG AND EAST OF A
LINE FROM WINONA TO FOREST TO COLUMBIA. SEVERE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65 MPH AND
QUARTER SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAIN.

A VERY UNSTABLE AND MOIST AIRMASS WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE APPROACHING FROM ALABAMA...TO PRODUCE SCATTERED
THUNDERSTORMS OVER EASTERN MISSISSIPPI LATE THIS AFTERNOON AND
EARLY EVENING. THUNDERSTORMS WILL BE MORE ISOLATED IN NATURE OVER
THE REMAINDER OF THE AREA THROUGH EARLY EVENING...BUT COULD
INCREASE LATER THIS EVENING WHEN THE UPPER DISTURBANCE ARRIVES.
IT IS BELIEVED AT THIS TIME THAT LOSS OF DAYTIME HEATING WITH
SUNSET...WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT ALONG AND
WEST OF THE MISSISSIPPI RIVER.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND  STORM SPOTTERS MAY BE NECESSARY...ESPECIALLY OVER
THE EASTERN HALF OF MISSISSIPPI.

...SEASONAL THREATS...
HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH
TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT
TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE
100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY
IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID
LONG PERIODS IN THE SUN.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 3, 4:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT SAT AUG 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BRANDON                   MS   HAIL
08/03/02   RANKIN                         DIME SIZE HAIL REPORTED
                                          NEAR MCLIN AND LAKE HARBOR ROAD.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:56 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln44 min
Aug 3, 3:29 PM CDTSevere Thunderstorm WarningJANNoxubee46 min
Aug 3, 5:18 PM CDTSevere Thunderstorm WarningJANMadison47 min
Aug 3, 5:24 PM CDTSevere Thunderstorm WarningJANRankin41 min
Aug 3, 5:57 PM CDTSevere Thunderstorm WarningJANSmith23 min
Aug 3, 6:12 PM CDTSevere Thunderstorm WarningJANClarke28 min
Aug 3, 6:34 PM CDTSevere Thunderstorm WarningJANScott46 min
Aug 3, 6:39 PM CDTSevere Thunderstorm WarningJANLeake41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.